Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The unconditional instability of inflow-dependent boundary conditions in difference approximations to hyperbolic systems

Author: Eitan Tadmor
Journal: Math. Comp. 41 (1983), 309-319
MSC: Primary 65M10
MathSciNet review: 717688
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that for a mixed initial-boundary hyberbolic system to be well-defined it is necessary to impose additional boundary conditions only on the inflow eigenspace of the problem. We prove the discrete analogue of the above concerning difference approximations to such a system; that is, imposing numerical boundary conditions which are at least zeroth-order accurate with an inflow part of the interior equations leads to unconditional instability.

References [Enhancements On Off] (What's this?)

  • [1] A. Burns, "A necessary condition for the stability of a difference approximation to a hyperbolic system of partial differential equations," Math. Comp., v. 32, 1978, pp. 707-724. MR 492034 (80a:65195)
  • [2] M. Goldberg & E. Tadmor, "Scheme-independent stability criteria for difference approximations of hyperbolic initial-boundary value problems. II," Math. Comp., v. 36, 1981, pp. 603-626. MR 606519 (83f:65142)
  • [3] B. Gustafsson, "The convergence rate for difference approximations to mixed initial boundary value problems," Math. Comp., v. 29, 1975, pp. 396-406. MR 0386296 (52:7154)
  • [4] B. Gustafsson, H.-O. Kreiss & A. Sundström, Stability Theory of Difference Approximations for Mixed Initial Boundary Value Problems. II, Report No. 30, Dept. of Comput. Sci., Uppsala Univ., Uppsala, Sweden, 1971.
  • [5] B. Gustafsson, H.-O. Kreiss & A. Sundström, "Stability theory of difference approximations for mixed initial boundary value problems. II," Math. Comp., v. 26, 1972, pp. 649-686. MR 0341888 (49:6634)
  • [6] A. Harten, J. M. Hyman & P. D. Lax, "On finite difference approximations and entropy conditions for shocks," Comm. Pure Appl. Math., v. 29, 1976, pp. 297-322. MR 0413526 (54:1640)
  • [7] R. Hersh, "Mixed problems in several variables," J. Math. Mech., v. 12, 1963, pp. 317-334. MR 0147790 (26:5304)
  • [8] H.-O. Kreiss, "Difference approximations for hyperbolic differential equations," Numerical Solution of Partial Differential Equations (Proc. Sympos. Univ. of Maryland, 1965), Academic Press, New York, 1966, pp. 51-58. MR 0207223 (34:7039)
  • [9] H.-O. Kreiss, "Stability theory for difference approximations of mixed initial boundary value problems. I," Math. Comp., v. 22, 1968, pp. 703-714. MR 0241010 (39:2355)
  • [10] H.-O. Kreiss & E. Lundquist, "On difference approximations with wrong boundary values," Math. Comp., v. 22, 1968, pp. 1-12. MR 0228193 (37:3777)
  • [11] H.-O. Kreiss & J. Oliger, Methods for the Approximate Solution of Time Dependent Problems, GARP Publication Series No. 10, 1973.
  • [12] P. Lancaster, "A fundamental theorm on lambda-matrices with applications. II. Finite difference equations," Linear Algebra Appl., v. 18, 1977, pp. 213-222. MR 0485917 (58:5712)
  • [13] E. Tadmor, Scheme-Independent Stability Criteria for Difference Approximations to Hyperbolic Initial-Boundary Value Systems, Ph.D. thesis, Dept. of Math. Sci., Tel-Aviv Univ., December 1978.
  • [14] L. Trefethen, Group Velocity in Finite Difference Schemes, Report No. NA-81-12, Dept. of Comput. Sci., Stanford Univ., Stanford, 1981. MR 652463 (83b:65141)
  • [15] S. Osher, "On systems of difference equations with wrong boundary conditions," Math. Comp., v. 23, 1969, pp. 567-572. MR 0247785 (40:1046)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10

Retrieve articles in all journals with MSC: 65M10

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society